Couldn't find what you looking for?

TRY OUR SEARCH!

An abrupt discontinuation or a decrease in intake of certain substances, such as medications, illegal drugs, nicotine or alcohol can cause a set of symptoms often called withdrawal symptoms. These usually occur after one takes the substance for a prolonged period and develops a physical and/or psychological dependence on the substance. Depending on the nature and dose of the substance being taken, one may develop symptoms, which may range from a mild discomfort to a life-threatening condition, after the substance is withdrawn.

One of the most commonly used type of drugs that can cause withdrawal symptoms when suddenly discontinued belongs to the antidepressant category, the selective serotonin reuptake inhibitors (SSRIs). These prescription drugs are widely used for the treatment of anxiety and depression because of their efficacy and greater degree of tolerability compared to other antidepressant drugs. A related class of antidepressants called serotonin-norepinephrine reuptake inhibitors (SNRIs) includes venlafaxine (Effexor), which has a short half-life, meaning that it is easily metabolized and eliminated from the body. These drugs have to be taken regularly before their full effects are experienced, and they should not be discontinued abruptly or taken in reduced dosages without a doctor's guidance. Otherwise, withdrawal symptoms or SSRI discontinuation syndrome may occur.

SSRI discontinuation syndrome

The SSRI discontinuation syndrome typically occurs within a week of stopping or reducing the intake of SSRIs or SNRIs such as Effexor, which the patient must have been taking for at least one month.

Symptoms may include:

  • dizziness
  • flu-like symptoms
  • lethargy
  • headache
  • sleep disturbances
  • nausea
  • physical imbalance
  • sensory disturbances
  • hyperarousal
  • anxiety or agitation
  • irritability
  • poor concentration

Some people report "brain shivers" after discontinuing Effexor, and these may be described as feeling dizziness, vertigo, and sensory disturbances that include shock-like electrical sensations.

Although these symptoms may appear mild in some people, other experience an increase in work absenteeism and psychological problems. Some people require hospitalization, which makes its diagnosis important to avoid unnecessary tests or medical interventions.

Symptoms of SSRI discontinuation syndrome must be distinguished from a relapse of depression, which does not include the brain shivers or rushing sensations, headaches and nausea. A depressive relapse also typically occurs more than two weeks after medications are stopped and is often marked by worsening of depressive symptoms.

Studies suggest that the best way to discontinue SSRI treatment is to taper down or gradually reduce the dose of the medication, instead of abrupt termination, which will help reduce withdrawal symptoms.

Patients must be warned not to stop taking their medications even when they feel better, without consulting their doctors first. One must also avoid substituting or switching abruptly to another anti-depressant medication, which may have other side effects that may be mistaken for symptoms of antidepressant discontinuation syndrome.

Antidepressant discontinuation syndrome can be a reversible condition but is also a very serious condition that can be life-threatening.

On the other hand, there are studies that support the claims antidepressant discontinuation syndrome isn't reversible — these studies point out that there are indications that antidepressants have the potential to actually change the structure of the brain. Studies conducted on rats proved the changes in the brain did not reverse after the drugs were stopped. Serotonin receptors died back and disappear, and in some regions of the brain, the dieback resulted in losses of more than half of serotonin receptors.

Therefore, physicians should be particularly suspicious in observing discontinuation symptoms in particular patient groups (for example, pregnant women who wish to abruptly stop consuming the drug) and physicians should prompt close questioning regarding accidental or purposeful self-discontinuation of medication. Antidepressant discontinuation syndrome will usually run its course within several weeks and may be relieved by simply starting the medications again, and slowly reducing the dose, with the guidance of a physician.

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Antidepressant discontinuation syndrome is more likely to occur with a longer duration of treatment and a shorter half-life of the treatment drug, as is the case with Effexor.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums